Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 172, NWS Columbia, SC

August 5, 2009Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2009, 7:00 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 7:00 PM EDT (23:00 UTC)
Expired
Aug 5, 2009, 7:45 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 052300
SVRCAE
SCC025-055-057-052345-
/O.NEW.KCAE.SV.W.0172.090805T2300Z-090805T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
700 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A   
LINE EXTENDING 13 MILES SOUTHEAST OF LANCASTER TO 15 MILES NORTH OF 
CAMDEN TO 8 MILES NORTHEAST OF CAMDEN...AND MOVING NORTHEAST AT 25 
MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE 
KERSHAW...JEFFERSON...AND PAGELAND

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

LAT...LON 3467 8018 3441 8018 3439 8024 3432 8061
      3442 8067 3458 8071 3481 8060 3482 8033
TIME...MOT...LOC 2259Z 246DEG 22KT 3462 8058 3447 8053
          3436 8052

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:19 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 5, 1:19 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
119 PM EDT WED AUG 5 2009

.SYNOPSIS...

AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE THIS AFTERNOON
AND EVENING BRINGING A CHANCE OF THUNDERSTORMS. UPPER LEVEL
RIDGING WILL BUILD INTO THE REGION FOR THE WEEKEND. THE RIDGE WILL
WEAKEN TUESDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
NORTHWEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

STRONG SURFACE HEATING ALREADY TAKING PLACE TODAY UNDER SUNNY
SKIES...AND TEMPERATURES HAVE RESPONDED ACCORDINGLY...ALREADY
PUSHING INTO THE UPPER 80S PRIOR TO 11 AM. LATEST SPC MESOANALYSIS
PAGE SHOWING LIFTED INDEX VALUES OF -8C ALREADY IN THE CSRA.
INSTABILITIES ARE EXPECTED TO BE EXTREMELY HIGH THIS AFTERNOON BUT MOISTURE
AND FORCING ARE NOT IDEAL AND WILL LIMIT THE EXTENT OF
CONVECTION...AT LEAST THROUGH MID AFTERNOON. THERE IS SHORTWAVE
ENERGY MOVING THROUGH TENNESSEE WHICH WILL TRANSLATE EASTWARD
TOWARDS 00Z AND THIS WILL LIKELY TRIGGER CONVECTION IN THE UPSTATE
AND INTO THE MIDLANDS PRODUCING BETTER COVERAGE THIS EVENING.
PRECIPITABLE WATER VALUES ARE CURRENTLY AROUND 1.25 INCHES...BUT
SHOULD INCREASE LATE AFTERNOON INTO THIS EVENING. SPC CONTINUES TO
OUTLOOK THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS.
SOUNDING ANALYSIS FOR THIS AFTERNOON REVEALS AN INVERTED V SHAPE
WHICH WOULD RESULT IN THE MAIN RISK WITH STORMS BEING DAMAGING
WINDS. SOME COOLER MID LEVEL AIR WILL ALSO INCREASE THE THREAT FOR
LARGE HAIL WITH THE STRONGER STORMS.

CURRENT FORECAST LOOKS TO BE ON TRACK WITH CHANCE POPS THIS
AFTERNOON AND THE GREATER THREAT FOR COVERAGE BEING THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...

MODELS IN GOOD AGREEMENT IN THE SHORT TERM. STRONG SHORT WAVE
WITH UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TONIGHT AND
EARLY THURSDAY. SAT PIX SHOWING SEVERAL LINES OF CONVECTION
DEVELOPING OVER GA AND SC. NOT MUCH WIND SHEAR BUT INVERTED V IN
BUFKIT PRESENTS CHANCE FOR DOWNBURST WINDS AND HIGH PW VALUES
BRING A RISK OF LOCALLY HEAVY RAINS. THE UPPER LEVEL RIDGE TO THE
WEST WILL BEGIN TO BUILD INTO THE AREA THURSDAY NIGHT AND WILL
BRING A DRIER AIRMASS INTO THE REGION. WILL HAVE CHANCE POPS
TONIGHT AND GRADUALLY DIMINISHING FROM THE NORTHWEST THURSDAY.
HIGHS IN THE THE UPPER 80S TO LOWER 90S AND LOWS 70 TO 75.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

ECMWF AND 12Z GFS CONTINUING TO SHOW MID/UPPER LEVEL RIDGE
BUILDING OVER THE SOUTHEASTERN PART OF THE COUNTRY FOR THE END OF
THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT LIMITED
CONVECTION AND HOT TEMPERATURES. THE UPPER RIDGE TRIES TO SLOWLY
BREAKS DOWN BY TUESDAY AS SHORTWAVE ENERGY APPROACHES FROM THE
NORTHWEST. WILL BRING SLIGHT CHANCE POPS BACK INTO THE AREA TUE
AND WED.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...

CONVECTION IS BEGINNING TO DEVELOP ACROSS THE AREA AND IS LIKELY
TO IMPACT TERMINALS DURING THE 18Z-03Z TIME FRAME. VFR CONDITIONS
OUTSIDE OF THUNDERSTORMS...WITH TEMPORARY IFR VISIBILITIES IN
TSRA. LINE OF STORMS SHOULD IMPACT AGS/DNL AROUND 19Z-21Z AND
CAE/CUB/OGB AFTER 20Z. LEFTOVER CONVECTIVE DEBRIS CLOUDS ARE
EXPECTED THIS EVENING AROUND 10000 FT...BUT SHOULD DISSIPATE BY
DAWN THURSDAY. WINDS WILL GENERALLY BE LIGHT OUT OF THE WEST TO
SOUTHWEST THROUGH THE PERIOD...EXCEPT FOR STRONG GUSTS IN STORMS
THIS AFTERNOON AND EVENING. COULD BE SOME MVFR FOG AT AGS/OGB
DURING THE PREDAWN HOURS...AND VISIBILITIES COULD BE LOWER AT
OTHER TERMINALS DEPENDING ON RAINFALL THIS AFTERNOON/EVENING.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...SJN
NEAR TERM...SJN
SHORT TERM...SJN
LONG TERM...SJN
AVIATION...HC
Hazardous weather outlook, Aug 5, 4:44 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT WED AUG 5 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
444 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
FROM THE NORTHWEST LATER TODAY. ISOLATED SEVERE STORMS ARE
POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE
THREAT OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 5:14 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT WED AUG 5 2009

SCZ027-028-052145-
LEXINGTON-RICHLAND-
514 PM EDT WED AUG 5 2009

...STRONG WINDS AFFECTING LAKE MURRAY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY MOVING EASTWARD AT 25 TO 30 MPH ACROSS LAKE
MURRAY.  WINDS MAY GUST TO 30 TO 40 MPH AS THIS OUTFLOW PASSES BY
AREA BOATERS.

STRONG WINDS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT
IN THE OPEN LAKE WATERS...STAY BELOW DECK.

REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 5, 5:15 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     11 SE LINCOLNTON        33.68N 82.34W
08/05/2009                   COLUMBIA           GA   PUBLIC

            LARGE TREE LIMBS REPORTED ACROSS THE ROAD NEAR LITTLE
            RIVER MARINA

&&

HC
Local storm report, Aug 5, 5:52 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     11 SSE NEW ELLENTON     33.28N 81.60W
08/05/2009  M73.00 MPH       BARNWELL           SC   OTHER FEDERAL

            SAVANNAH RIVER SITE OPERATIONS CENTER REPORTS NUMEROUS
            TREES DOWN ACROSS THE SITE. WIND GUST MEASURED ON
            SAVANNAH RIVER SITE WEATHER TOWERS. TIME ESTIMATED FROM
            RADAR.

&&

MJP
Local storm report, Aug 5, 6:10 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             FOREST ACRES            34.03N 80.98W
08/05/2009  M1.00 INCH       RICHLAND           SC   PUBLIC

            QUARTER SIZE HAIL IN FOREST ACRES ON BELTLINE BLVD.

&&

DS
Local storm report, Aug 5, 6:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             GASTON                  33.82N 81.10W
08/05/2009  E0.75 INCH       LEXINGTON          SC   PUBLIC

            PENNY SIZE HAIL REPORTED AT BP GAS STATION BETWEEN 535 PM
            AND 540 PM.

&&

HC
Local storm report, Aug 5, 6:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 NE GASTON             33.83N 81.09W
08/05/2009                   LEXINGTON          SC   PUBLIC

            WINDS BLEW OVER A 80LB SIGN AT THE COUNTRY GAS MART. HAIL
            ALSO REPORTED...UNKNOWN SIZE.

0600 PM     HAIL             4 SW DENTSVILLE         34.04N 81.01W
08/05/2009  E0.88 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL AT HARRISON ROAD AND TWO
            NOTCH ROAD. NUMEROUS POWER OUTAGES ALONG TWO NOTCH AND
            FARROW ROADS.

0606 PM     HAIL             3 SSW LANCASTER         34.68N 80.81W
08/05/2009  E0.75 INCH       LANCASTER          SC   FIRE DEPT/RESCUE

            VOLUNTEER FIRE DEPARTMENT REPORTED PENNY SIZE HAIL.

0610 PM     HAIL             6 ENE CAYCE             34.00N 80.98W
08/05/2009  E1.00 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORTED ONE INCH HAIL AT THE INTERSECTION OF
            BELTLINE ROAD AND TRENHOLM ROAD.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:55 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee44 min
Aug 5, 2:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick67 min
Aug 5, 2:16 PM EDTSevere Thunderstorm WarningCAEMcCormick44 min
Aug 5, 3:16 PM EDTSevere Thunderstorm WarningCAEMcCormick59 min
Aug 5, 4:10 PM EDTSevere Thunderstorm WarningCAEOrangeburg40 min
Aug 5, 4:24 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Aug 5, 4:48 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg57 min
Aug 5, 5:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland48 min
Aug 5, 5:29 PM EDTSevere Thunderstorm WarningCAERichland46 min
Aug 5, 5:58 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland62 min
Aug 5, 6:05 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland55 min
Aug 5, 6:14 PM EDTAreal Flood AdvisoryCAEBarnwell2 hr
Aug 5, 6:20 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.